Heat, Kewaunee
- When
- July 16, 11:00 AM CST to July 17, 8:00 PM CST
- Where
- Kewaunee forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- COOP Observer
- Coordinates
- 44.483, -87.514 (the zone’s center; the record gives no point)
Hot temperatures returned to central and east central Wisconsin during the middle of the month. High temperatures were mainly in the 90s but heat index values topped out at 95 to 105.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Hot temperatures returned to central and east central Wisconsin during the middle of the month. High temperatures were mainly in the 90s but heat index values topped out at 95 to 105.
A 71 year old man in poor health became ill from the heat and eventually died on July 18. He was pronounced dead at a local hospital.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 16, 4:06 AM CST, 6 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 506 AM CDT MON JUL 16 2012 .SYNOPSIS...VERY HOT TODAY...THEN TURNING COOLER FOR THE MIDDLE OF THE WEEK...BUT VERY HOT AGAIN BY NEXT WEEKEND. THE LARGE SCALE PATTERN ACRS NOAM CHARACTERIZED BY BROAD STG UPR RIDGE CENTERED OVER THE WRN PLAINS/ROCKIES...AND A FAVORED POSN FOR A DOWNSTREAM TROF OVER SERN CANADA. THE ACTUAL CENTER OF THE RIDGE WL SHIFT ARND A BIT AS THE WESTERLIES UNDERGO AMPLIFICATION/ DEAMPLIFICATION CYCLES...BUT THE OVERALL POSN OF THE MAIN FEATURES SEEMS VERY STABLE...AND WL KEEP THE UPR FLOW ACRS THE FCST AREA EITHER WLY OR NWLY. THE CURRENT WLY FLOW ALOFT WL BE REPLACED BY NWLY FLOW BY THE LATTER PART OF THE WK AS AN AMPLIFICATION CYCLE OCCURS...THEN THE FLOW WL FLATTEN BACK TO MORE WLY AGAIN NEXT WEEKEND. WITH THE UPR PATTERN PRETTY STABLE..EXPECT LITTLE CHG IN RECENT TEMP/PCPN TRENDS. CONDITIONS WL VARY BETWEEN VERY WARM AND DRY WHEN THE FLOW IS NWLY...TO DOWNRIGHT HOT WHEN THE FLOW IS WLY. THE PATTERN JUST ISN/T FAVORABLE FOR MUCH PCPN. COLD FRONTS AND ISENT LIFT EVENTS WL PROBABLY GENERATE A FEW ROUNDS OF ISOLD-SCT TSTMS. AND ALTHOUGH ANY OF THOSE STORMS COULD DUMP SIG RAINS... HERE JUST WON/T BE VERY MANY OF THEM. SOME LOCATIONS WITHIN THE FCST AREA MAY VERY WELL GO THE NEXT 7 DAYS WITH NO RAIN...AND MOST LOCATIONS WL END UP WITH BLO NORMAL PCPN. && .SHORT TERM...TDA/TNGT/TUE. KEY TO FCST AND HEAT INDEX VALUES THIS AFTN IS HOW MUCH LOW-LEVEL MOISTURE MIXES OUT TDA. GOT A LITTLE MORE MIXING THAN EXPECTED YDA...AND WITH MIXING JUST AS DEEP AGAIN TDA...EDGED AFTN DWPTS DOWN. MIGHT EVEN END UP WITH A SITN WHERE SOME DWPTS ARE SO LOW THAT THEY BRING THE HEAT INDEX DOWN BLO THE ACTUAL AIR TEMPEATURE. THE ONE AREA WHERE THE MIXING OUT OF MOITURE MIGHT BE CURTAILED IS ACRS THE N WHERE THERE COULD BE SOME POOLING OF MOISTURE NEAR THE INCOMING COOL FRONT. BUT FRONT IS STILL PRETTY FAR AWAY THIS AFTN...SO JUST CAN/T BANK ON THAT OCCURRING. IN ANY CASE...IT/S GOING TO BE A VERY HOT DAY...SO KEPT THE HEAT ADVISORY INTACT. WL ALLOW THE DAY SHIFT TO SEE WHAT HAPPENS TO DWPTS ACRS THE N...HEAT ADVISORY CAN BE EXPANDED THERE IF NEEDED. NOT VERY EXCITED ABOUT PCPN CHCS WITH THE INCOMING COOL FRONT. MODEL FCST SOUNDINGS SHOWED THE WARM SECTOR GENERALLY CAPPED. SOME PARCELS ABV THE FRONAL SURFACE MAY HAVE ONLY LIMITED CONVECTIVE INHIBITION...BUT 850 MB FLOW TURNING WLY THEN WNWLY AHEAD OF THE FRONT GENERALLY REALLY LIMITS TSTM DEVELOPMENT. SO WL CONT LOWER CHC POPS ALONG AND BEHIND THE SFC FRONT AS THERE WL PROBABLY BE SOME STORMS...BUT COVERAGE EXPECTED TO BE VERY LIMITED. IT/S QUITE POSSIBLE THAT MUCH OF THE AREA WL MISS OUT COMPLETELY ON MUCH NEEDED RAINFALL. TEMPS TUE TRICKY WITH THE FRONT CROSSING THE AREA. GENERALLY WENT TOWARD THE WARMER GUID VALUES AS SUSPECT EVEN THE AIR IMMEDIATELY BEHIND THE FRONT WON/T BE ALL THAT COOL. BUT COOL AIR FM LAKE SUPERIOR WL PROBABLY KEEP TEMPS IN THE FAR N DOWN...AND AREAS OF E-C WI NEAR THE LAKE AND BAY WL PROBABLY SEE A RATHER SHARP COOL- DOWN WHEN THE WINDS SHIFT NE BEHIND THE FRONT. COULD ALSO SEE A PERIOD OF PRETTY GUSTY WINDS NR THE BAY OF GREEN BAY. .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY. A BRIEF COOL DOWN /STILL ABOVE NORMAL FOR THIS TIME OF YEAR/ CAN BE EXPECTED ON WEDNESDAY AND THURSDAY...BEFORE THE RIDGE BUILDS BACK INTO THE AREA NEXT WEEKEND. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG THE FRONT TUESDAY EVENING...ESPECIALLY ACROSS THE SOUTHERN HALF OF THE FORECAST AREA. ANY STORMS THAT DO DEVELOP WILL CONTAIN HEAVY RAIN AND GUSTY WINDS. SOME QUESTIONS LINGER ON HOW MUCH CONVECTION WILL BE AROUND AFTER 06Z WEDNESDAY. SEVERAL MODELS ARE BULLISH OF PRECIP BETWEEN 06Z-12Z WEDNESDAY. FOR NOW WILL HAVE A 12 HOUR POP AND LET LATER SHIFTS SORT OUT THE DETAILS. HIGH PRESSURE WILL BUILD INTO THE REGION ON WEDNESDAY...BRINGING COOLER BUT STILL ABOVE NORMAL TEMPERATURES TO THE REGION. BELIEVE THAT THE CONVECTION SHOULD HAVE SHIFTED SOUTH OF THE AREA BY 12Z WEDNESDAY. ON THURSDAY...THE CANADIAN AND THE 12Z ECMWF SUGGESTED THAT WEAK 500MB DISTURBANCE WILL SWING ACROSS THE AREA THURSDAY AFTERNOON AND EVENING. THIS FEATURE COULD TRIGGER ISOLATED CONVECTION ACROSS NORTH CENTRAL AND NORTHEAST WISCONSIN. THE RIDGE BUILDS BACK INTO THE WESTERN LAKES LATE IN THE WEEK. TEMPERATURES MORE THAN LIKELY WILL BE IN THE 90S DURING THE WEEKEND BASED ON 00Z MODEL GUIDANCE TONIGHT. && .AVIATION...FOR 12Z TAF ISSUANCE. GENERALLY VFR CONDITIONS EXPECTED TDA AND TNGT. CHC OF THUNDER PROBABLY TOO LIMITED FOR EXPLICIT INCLUSION IN TAFS. WL PROBABLY JUST HAVE SHRA...BUT MAKE ISSUANCE TIME DECISION ON HOW TO HANDLE PCPN CHCS. && .MARINE...THE COOL FRONT CROSSING THE AREA TUE WL LIKELY HAVE A SIG IMPACT ON BOATERS ON THE LAKE AND BAY. TIMING STILL A LITTLE DIFFICULT TO GAUGE. BUT EXPECT WLY WINDS OF 5-10 KTS AHEAD OF THE FRONT TO ABRUPTLY SHIFT TO THE NE...WITH GUSTS OF 25-30 KTS FOR A COUPLE HRS AFTER FROPA. THAT COULD ALSO RESULT IN SEAS QUICKLY GETTING VERY CHOPPY. SHORT DURATION OF THE CONDITIONS AND THE ABRUPT ONSET SUGGEST SITN PROBABLY EVENTUALLY BEST HANDLED WITH MARINE WX STATEMENTS RATHER THAN A SMALL CRAFT ADVISORY. BUT ADDED MENTION OF CONDITIONS INTO HWO TO GIVE BOATERS A HEADS-UP ON THE SITN IF THEY ARE PLANNING TO GO OUT ON THE LAKE OR BAY TOMORROW. && .GRB WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR WIZ020-021-030-031-035>040-045-048>050-073-074. && SKOWRONSKI/ECKBERG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 426 AM CDT MON JUL 16 2012 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-171100- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 426 AM CDT MON JUL 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT VERY HOT TEMPERATURES ARE EXPECTED TODAY...AND HEAT INDICES ARE EXPECTED TO REACH THE DANGER CATEGORY OVER ALL BUT NORTH-CENTRAL AND FAR NORTHEAST WISCONSIN. THE CHANCE FOR THUNDERSTORMS WILL BEGIN TO INCREASE ACROSS NORTHERN WISCONSIN TONIGHT. ALTHOUGH ONLY A VERY LIMITED NUMBER OF STORMS ARE EXPECTED TO FORM...ANY STORMS THAT OCCUR COULD PRODUCE ISOLATED DAMAGING WIND GUSTS AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE TO SHIFT SOUTH ACROSS THE AREA TUESDAY AND TUESDAY NIGHT. A FEW OF THE STORMS COULD PRODUCE HAIL AND ISOLATED DAMAGING WIND GUSTS. BUT THE OVERALL WEATHER PATTERN IS ONLY MARGINALLY SUPPORTIVE OF SEVERE WEATHER...SO A WIDESPREAD OR HIGH-END SEVERE WEATHER EVENT IS UNLIKELY. ANY MANY LOCATIONS PROBABLY WILL MISS OUT COMPLETELY ON MUCH NEEDED RAINFALL. .SPOTTER INFORMATION STATEMENT... FORMAL SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. BUT SPOTTERS ARE REQUESTED TO FORWARD ANY REPORTS OF GUSTY THUNDERSTORM WINDS TO THE NATIONAL WEATHER SERVICE IN GREEN BAY. LMZ521-522-541>543-171100- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 426 AM CDT MON JUL 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TODAY AND TONIGHT SOUTH WINDS COULD RESULT IN WAVES APPROACHING LEVELS THAT ARE HAZARDOUS TO SMALL CRAFT ON LAKE MICHIGAN THIS AFTERNOON AND EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN ABRUPT SHIFT OF THE WINDS TO THE NORTHEAST...ACCOMPANIED BY BRIEF GUSTS OF 25 TO 30 KNOTS AND VERY CHOPPY SEAS...IS EXPECTED TO PUSH SOUTH DOWN THE BAY AND LAKESHORE TUESDAY. SINCE WINDS ARE EXPECTED TO BE FAIRLY LIGHT BEFORE THE WIND SHIFT...THE ABRUPT CHANGE IN CONDITIONS COULD POSE A SIGNIFICANT HAZARD TO BOATERS. THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. A FEW OF THE STORMS COULD PRODUCE HAIL AND ISOLATED DAMAGING WIND GUSTS. BUT THE OVERALL WEATHER PATTERN IS ONLY MARGINALLY SUPPORTIVE OF SEVERE WEATHER...SO A WIDESPREAD OR HIGH-END SEVERE WEATHER EVENT IS UNLIKELY. SKOWRONSKI
The national radar mosaic for the moment the first event began.
9 heat. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heat, Kewaunee | 2012-07-18 | 71 | Male | Other | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405620, 405636, 405637, 405638, 405639, 405640, 405641, 405642, 405643.